Thunderstorm Wind, Butte
- When
- August 2, 5:14 PM MST
- Where
- Butte County, 10.07 mi WNW of Belle Fourche Airport
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.800, -104.040
A line of severe thunderstorms developed from Butte County to the northern Black Hills and tracked eastward into Meade County before dissipating. The storms produced hail and strong wind gusts around 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms developed from Butte County to the northern Black Hills and tracked eastward into Meade County before dissipating. The storms produced hail and strong wind gusts around 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 4:32 PM MST, 42 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 532 PM MDT TUE AUG 2 2016 .SHORT TERM...(This Evening Through Wednesday Night) Issued at 315 PM MDT Tue Aug 2 2016 Current surface analysis shows frontal boundary south of the forecast area. Lee trof/dry line located from south central MT to southeast WY, with low pressure over the Big Horns area. Upper level analysis shows weak ridging over the northern high plains, with high pressure to the south of the region. A weak wave is noted on water vapor over western WY. Regional radars show some showers and thunderstorms have developed across eastern WY and far southeast MT. Breezy south to southeast winds continue across northeast WY and portions of far western SD. Temps are in the upper 80s and lower 90s across most of the plains, with upper 70s to mid 80s over the Black Hills. Very warm conditions will continue into Wednesday, with the highest humidities south and east of the Black Hills. A cold front passing through during the afternoon and evening on Wednesday will bring a cooldown to more seasonable temperatures for the rest of the week. The best and most widespread chance for storms through the short term period will be late Wednesday into Wednesday night, especially to the east of the Black Hills. For late this afternoon and evening, isolated to widely scattered storms will continue to develop, especially from far northeast WY to the Black Hills area to northwest SD. Any storms that develop could be strong to marginally severe through the early evening as shear and instability remain favorable. Activity should taper off overnight with lows in the 60s and lower 70s. Cold front will approach far northwestern portions of the cwa by late Wednesday morning, then slide southeast across the forecast area in the afternoon and evening. Chances for showers and thunderstorms will increase in the afternoon as the front moves into the western Dakotas. The better chances for strong to severe storms later Wednesday into Wednesday evening will be from the Black Hills to northwest and west central SD. .LONG TERM...(Thursday Through Tuesday) Issued at 315 PM MDT Tue Aug 2 2016 Dry NW flow expected behind cold front and will lead to dry conditions and temps near average for Thursday and Friday. Upper ridge will build into the area through the weekend with southwest flow aloft eventually being established due to upper trough over the western US. Chances for storms will return Friday night and continue through early next week. Temps will remain relatively cool through the weekend...then begin to heat up early next week under SW flow aloft. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 532 PM MDT Tue Aug 2 2016 Isolated to scattered thunderstorms this evening over northeastern WY and western SD with local MVFR conditions, hail, and gusty winds possible. Areas of low stratus possible again late tonight on the SD plains, especially south central SD, where IFR conditions possible. Cold front passage over northeast WY late Wednesday morning and western SD in the afternoon. Chance of thunderstorms in the afternoon along and behind the front. && .UNR Watches/Warnings/Advisories... SD...WY...None. && SHORT TERM...26 LONG TERM...Johnson AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 448 AM MDT TUE AUG 2 2016 WYZ054>058-071-031300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 448 AM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012-013-025>027-030-031-041-072>074-031300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS- 448 AM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. THE GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH CATEGORY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH TO EXTREME CATEGORY ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024-028-029-031300- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- 448 AM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND DAMAGING WINDS. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-031300- ZIEBACH-HAAKON- 448 AM MDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE HIGH TO VERY HIGH CATEGORY ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ042>044-046-047-049-031300- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 448 AM MDT TUE AUG 2 2016 /548 AM CDT TUE AUG 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL REDUCE VISIBILITY TO LESS THAN ONE HALF MILE AT TIMES THIS MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE HIGH TO VERY HIGH CATEGORY ON WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 13 W ROCKYPOINT 44.87N 105.36W
08/02/2016 E60 MPH CAMPBELL WY PUBLIC
&&
MESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 445 PM MDT TUE AUG 2 2016 SDZ027-041-022315- SOUTHERN FOOT HILLS SD-FALL RIVER SD- 445 PM MDT TUE AUG 2 2016 ...STRONG THUNDERSTORM OVER NORTHWESTERN FALL RIVER COUNTY... AT 444 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PROVO...OR NEAR EDGEMONT...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EDGEMONT AND PROVO. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4312 10383 4325 10400 4341 10384 4322 10355 TIME...MOT...LOC 2244Z 227DEG 16KT 4324 10385 JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 453 PM MDT TUE AUG 2 2016 WYZ054-056-022330- WESTERN CROOK WY-NORTHERN CAMBELL WY- 453 PM MDT TUE AUG 2 2016 ...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL AND WEST CENTRAL CROOK COUNTIES... AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF WESTON...OR 32 MILES NORTHEAST OF GILLETTE...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OSHOTO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4462 10531 4479 10528 4478 10491 4452 10493 TIME...MOT...LOC 2253Z 278DEG 16KT 4469 10519 JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT TUE AUG 2 2016
SDZ027-030-041-074-030000-
HERMOSA FOOT HILLS SD-SOUTHERN FOOT HILLS SD-FALL RIVER SD-
CUSTER CO PLAINS SD-
525 PM MDT TUE AUG 2 2016
...STRONG THUNDERSTORM OVER NORTHEASTERN FALL RIVER AND SOUTH CENTRAL
CUSTER COUNTIES...
AT 524 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ORAL...OR 10 MILES EAST OF HOT SPRINGS...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...ORAL...BUFFALO GAP...SMITHWICK AND MAVERICK JUNCTION.
LAT...LON 4345 10348 4362 10332 4345 10300 4336 10300
4328 10320
TIME...MOT...LOC 2324Z 224DEG 14KT 4344 10326
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
539 PM MDT TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 2 WNW OSHOTO 44.61N 104.99W
08/02/2016 E1.00 INCH CROOK WY PUBLIC
&&
MESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT TUE AUG 2 2016
SDZ012-030015-
BUTTE SD-
550 PM MDT TUE AUG 2 2016
...STRONG THUNDERSTORM OVER WEST CENTRAL BUTTE COUNTY...
AT 550 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF COLONY...OR 18 MILES NORTH OF BELLE FOURCHE...MOVING
EAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LAT...LON 4481 10377 4483 10405 4500 10405 4501 10403
4504 10375
TIME...MOT...LOC 2350Z 270DEG 16KT 4492 10395
JCThe Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
9 thunderstorm wind, 2 hail. Local standard time, as filed.
The spotter estimated wind gusts at 60 mph.
Wind gusts were estimated at 60 mph.
The spotter estimated wind gusts at 60 mph.
The roof was blown off a pole barn.
Wind gusts were estimated at 60 mph.
The spotter estimated wind gusts around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653207, 653213, 653225, 653215, 653217, 653219, 653220, 653224, 653227, 653228, 653229.